Missouri, 2003

Flash Flood and Hail in Missouri, July 17, 2003

July 17, 2003 · NWS EAX · 4 events in 3 counties and zones

3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 16, 2:07 PM CST, 12 hours 23 minutes earlier.

Area forecast discussion, Jul 16, 2:07 PM CST, 12 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT WED JUL 16 2003

WIND PROFILERS AND SATELLITE IMAGERY INDICATE THAT A SMALL SHORTWAVE
IS TRAVERSING THROUGH SOUTHEAST NEBRASKA AND NORTHWEST MISSOURI THIS
AFTERNOON.  SOME HIGH BASED SHOWERS AND THUNDERSTORMS HAVE BEEN THE
RESULT.  THESE STORMS HAVE BEEN UNABLE TO TAP SURFACE BASED
INSTABILITY SINCE MID LEVEL TEMPERATURES ARE SO WARM.  700MB
TEMPERATURES FROM TOPEKAS MORNING SOUNDING WERE 14C, AND
CONSIDERING THE SMALL SCALE NATURE OF THE WAVE LITTLE MID LEVEL
COOLING CAN BE EXPECTED WITH IT TODAY.

I EXPECT MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THIS
EVENING NORTH OF HIGHWAY 36 IN ASSOCIATION WITH THIS WEAK WAVE.  THE
ETA DEPICTS MODERATE LOW AND MID LEVEL MOISTURE ADVECTION THROUGH
THE EARLY MORNING HOURS ALONG FROM NORTHERN MISSOURI THROUGH CENTRAL
IOWA.  THE MOISTURE AXIS WILL MOVE TO THE EAST AND I EXPECT THAT THE
SHOWERS WILL DO THE SAME.  THE ETA SUGGESTS THAT STORMS WILL FIRE
OVER IOWA TONIGHT AND DRIFT SOUTH.  THE MODELS CONVECTION APPEARS
TO BE SURFACE BASED AND DRIVE SOUTH ALONG AN OUTFLOW BOUNDARY.  I
HAVE DISCOUNTED THIS SCENARIO SINCE MID LEVEL TEMPERATURES WILL
CONTINUE TO BE VERY WARM OVER IOWA TONIGHT AND SHOULD GET WARMER
UNDER THE INFLUENCE OF MID LEVEL WESTERLY FLOW.  I WOULD EXPECT THAT
ANY HIGH BASED ACTIVITY IN IOWA THAT FORMS IN THE WARM ADVECTION
WILL TRACK SOUTHEAST, POTENTIALLY AFFECTING THE KIRKSVILLE AREA
EARLY TOMORROW MORNING.

TOMORROW WILL LIKELY BE ONE OF THE HOTTEST DAYS OF THE SUMMER THUS
FAR.  LOW LEVEL SOUTHWEST WILL DEVELOP BY MID MORNING AND 850MB
TEMPERATURES SUPPORT HIGHS IN THE UPPER 90S OVER EASTERN KANSAS AND
WESTERN MISSOURI.  I HAVE HELD OFF ON ISSUING A HEAT ADVISORY
BECAUSE I HAVE DOUBTS THAT DEWPOINTS WILL CONTRIBUTE ENOUGH TO THE
HEAT INDEX TO PUSH IT OVER 105F.  DEWPOINTS IN SOUTH CENTRAL KANSAS
AND NORTHWEST OKLAHOMA THIS AFTERNOON ARE RUNNING IN THE MID 60S.
MODEL PROJECTION OF 925MB MOISTURE ARE RELATIVELY LOW, SO I WOULD
EXPECT LOW LEVEL MOISTURE TO MIX OUT DURING THE MIDDLE OF THE
AFTERNOON.  ANOTHER REASON TO BELIEVE THAT DEWPOINTS WILL DROP
TOMORROW AFTERNOON IS THE FACT THAT THE GROUND IS VERY DRY OVER MUCH
OF THE REGION.  SO FOR NOW ILL STICK WITH HEAT INDICES IN THE 100
TO 103 RANGE FOR TOMORROW AFTERNOON.

A BACK DOOR COLD FRONT SHOULD COOL NORTHEAST MISSOURI ON FRIDAY, BUT
IT IS UNCLEAR HOW MUCH RELIEF IT WILL BRING TO EASTERN KANSAS AND
WESTERN MISSOURI.  THE CONVECTIVE POTENTIAL WITH THE BACK DOOR FRONT
DOESNT LOOK THAT IMPRESSIVE.  SURFACE CONVERGENCE APPEARS TO BE
WEEK.  MID LEVEL TEMPERATURES WILL ALSO INHIBIT THE POTENTIAL FOR
STORMS FRIDAY AND FRIDAY EVENING.

KOCH

THIS WEEKEND...THE UPPER RIDGING OVER THE WESTERN HALF OF THE CONUS
IS PROGGED TO BEGIN RETROGRADING...ALLOWING THE UPPER FLOW REGIME TO
BECOME NORTHWESTERLY ACROSS THE FORECAST AREA. BEFORE THIS
TRANSITION OCCURS...IT APPEARS THAT ONE MORE DAY WITH ABOVE-NORMAL
TEMPS IS IN STORE FOR SATURDAY. MODEL SOLUTIONS ARE SOMEWHAT
DISAGREEABLE WITH RESPECT TO THE PLACEMENT OF THE RIDGE AND
ASSOCIATED TEMPERATURE FIELDS. THE 84-HOUR ETA PROGS 850 MB TEMPS IN
THE 25-27 DEGREES CELSIUS RANGE AT 00Z SUNDAY...WHILE THE GFS
DISPLACES THE RIDGE FARTHER WEST AND SUBSEQUENTLY PROGS MORE
CONSERVATIVE 850 MB TEMPS AROUND 20 DEGREES CELSIUS. WILL FORECAST
HIGHS A FEW DEGREES ABOVE CLIMATOLOGY/GUIDANCE...ALTHOUGH THIS WILL
NOT BE WARM ENOUGH IF THE ETA SOLUTION COMES TO FRUITION. AS THE
RIDGE RETREATS...AN UPPER TROUGH WILL SWING THROUGH THE GREAT
LAKES...PUSHING AN ASSOCIATED COLD FRONT THROUGH THE AREA EARLY
SUNDAY. SOME MODEL DISCREPANCY EXISTS OVER THE TIMING OF THE
FRONT...BUT CURRENT CONSENSUS AND ENSEMBLES INDICATE THAT THE BEST
OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS IS ON SUNDAY...SO HAVE
ADDED LOW CHANCE POPS. THE PROGGED STRENGTH DIFFERENCES AMONG MODEL
SOLUTIONS ALSO COMPLICATE THE TEMPERATURE FORECAST FOR THE BEGINNING
OF THE UPCOMING WORK WEEK. THE GFS IS THE MOST AGGRESSIVE
SOLUTION...BRINGING A SURGE OF SIGNIFICANTLY COOLER AIR DOWN. IF
THIS SOLUTION WOULD PROVE TO BE CORRECT...HIGH TEMPS WOULD BE IN THE
UPPER 70S AND LOW 80S ON MONDAY AND TUESDAY. THE ECMWF AND CANADIAN
MODELS ALSO BRING COOLER TEMPS TO THE REGION...BUT ARE NOT NEARLY AS
BOLD. SO...WILL BEGIN TRENDING TOWARD COOLER CONDITIONS BUT NOT BITE
ON THE GFS AT THIS POINT.

SCHMIT

335 AM...

CONCERNS IN THIS MORNINGS FORECAST FOCUSED ON THE HEAT AND CHANCES
FOR THUNDERSTORMS THROUGH THE REMAINDER OF THE WORK WEEK.

TWEAKED TEMPS UP A HAIR FOR THIS AFTERNOON AS THE FWC GUIDANCE
CONTINUES TO LOOK TO HAVE THE BEST HANDLE ON THE HEAT THAT IS
ASSOCIATED WITH THE DOMINATE WEST CONUS RIDGE. DEWPOINTS WILL BEGIN
TO REBOUND TODAY...BUT SHOULD REMAIN LOW ENOUGH TO KEEP HEAT INDICES
FROM BOUNDING TOO MUCH HIGHER THAN 100 DEGREES. BY THURSDAY
EXPECTATIONS ARE THAT DEWPOINTS WILL INCH UP ENOUGH TO CONSPIRE WITH
MID TO UPPER 90 DEGREE TEMPS...AND PUSH HEAT INDICES BACK INTO THE
105+ RANGE FOR AREAS IN EASTERN KS AND WESTERN MO. THESE CONDITIONS
COULD REPEAT FRIDAY...BUT BY SATURDAY AFTERNOON INDICES SHOULD DROP
BACK TO MORE REASONABLE LEVELS AS SLIGHTLY LOWER DEWPOINTS MOVE INTO
THE AREA.

AS FOR THUNDERSTORM CHANCES. A FEW SHORT WAVES...OVER TOPPING THE
WEST CONUS RIDGE...WILL DROP INTO THE THE NORTHWEST FLOW OVER THE
MIDWEST STARTING TONIGHT. INTRODUCED A CHANCE OF THUNDER INTO THE
NORTHERN TIER OF COUNTIES FOR THE POST MIDNIGHT HOURS. THE FIRST
SHORT WAVE SHOULD PROVIDE ENOUGH LIFT TO FORM SOME STORMS IN
NB/SD...WHICH WOULD THEN BE EXPECTED TO DESCEND THROUGH THE
NORTHWEST FLOW INTO IA WHERE THE ACTIVITY WOULD THEN SKIRT ALONG THE
MO/IA BORDER. THINKING IS THAT THE CAP OVER MOST OF WESTERN MO AND
EASTERN KS WILL BE TO STRONG FOR THE CONVECTION TO PENETRATE VERY
FAR SOUTH. A SECOND STRONGER SHORT WAVE IS EXPECTED TO DROP INTO THE
UPPER MIDWEST LATE THURSDAY. LEFT GOING CHANCE OF THUNDER ALONE IN
THE NORTH CENTRAL ZONES FOR THE LATE THURSDAY NIGHT HOURS AS ALL
MODEL INDICATIONS ARE THAT SOME THETA-E ADVECTION WILL MOVE IN AHEAD
OF THE APPROACHING SHORT WAVE. BY FRIDAY THE WAVE IS PROGGED TO BE
SLIDING THROUGH IA AND MO ACCOMPANIED BY A WEAK SURFACE LOW.
THEREFORE I ADDED A CHANCE OF THUNDER FOR THE NORTHEASTERN HALF OF
THE FORECAST AREA FOR FRIDAY AFTERNOON...AND LEFT THE FRIDAY NIGHT
CHANCES ALONE.

CUTTER

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jul 16, 12:00 PM CST, 14 hours 30 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS MAY TRACK INTO NORTHEAST MISSOURI LATE TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES WILL REACH THE MID TO UPPER 90S OVER EASTERN KANSAS AND
NORTHERN MISSOURI TOMORROW.  AFTERNOON HEAT INDICES WILL BE IN THE
100 TO 103 DEGREE RANGE.  ANOTHER HOT DAY IS EXPECTED FRIDAY OVER
CENTRAL MISSOURI AND EAST CENTRAL KANSAS.  THUNDERSTORMS ARE
FORECAST FOR SUNDAY AND SUNDAY NIGHT.  DAMAGING WIND GUSTS ARE
POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

KOCH

The radar

The Pleasant Hill radar (KEAX), 128 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Livingston

When
July 17, 2:30 AM CST
Where
Livingston County, 3 mi E of Chillicothe
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -93.500

Hail, Pettis

When
July 17, 6:27 AM CST
Where
Pettis County, 2 mi S of Hughesville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -93.300

Hail, Pettis

When
July 17, 6:33 AM CST
Where
Pettis County, 4 mi NNW of Sedalia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -93.267

Flash Flood, Saline

When
July 17, 8:23 AM CST to 11:23 AM CST
Where
Saline County, Malta Bend
Reported by
LAW ENFORCEMENT
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Highway 65 under water around Malta Bend due to very heavy rains.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376132, 5376133, 5376134, 5376135.